Melatonin overdose is bad for health. But any adverse effect can be prevented with treatment at the right time. This PsycholoGenie post has detailed information on the symptoms of melatonin overdose, followed by possible treatment options.
Melatonin is a type of hormone which is produced in the brain. It is responsible for maintaining our sleep cycles. It is available in the form of health supplements and is being used to induce sleep in patients suffering from insomnia. It should be taken in the evening as it causes drowsiness. Since melatonin is a supplement, there is no established standard dose for it. In general, the recommended daily dose for melatonin often varies from 0.3 to 5 mg. In children, the doses prescribed by the physician is very small. An overdose occurs when about 20 – 50 mg supplement is taken.
How does Melatonin Work?
The main task of melatonin is the regulation of the sleep and wake cycles of the body. The brain increases the production of melatonin in darkness, and thus send signals to the body to get ready to sleep. When there is brightness, the hormone production goes down and our body awakens. Everyday, our body produces about 0.1mg of melatonin. Those who have trouble falling asleep are found to have their melatonin levels to be quite low.
For this reason, supplements are prescribed to increase the hormone level and induce sleep. It is given to travelers to tackle jet lag. Those who work in shifts also get this supplement to adjust their sleep cycles. It can also be used for treating various other diseases like cancer, Alzheimer’s, fibromyalgia, etc. In children, it is used to treat sleep problems associated with attention deficit-hyperactivity disorder (ADHD), and also some developmental disorders like autism, cerebral palsy, etc.
Melatonin Overdose Symptoms
The overdose effects usually vary from person to person. Commonly observed symptoms are:
- Excessive drowsiness
- Tremor or shakiness
- Confusion and disorientation
- Liver problems
- Eye problems
- Psychotic behavior
Melatonin overdose in children can have symptoms like dizziness, irritability, speech problems, stomach cramps, etc. In the long term, it can lead to serious complications like delay in puberty and development during adolescence.
The moment any of the symptoms of melatonin overdose are noticed, one should consult the doctor immediately. Doctors advise the patients to stop the use of the supplement with immediate effect. This way, one can ensure that the level of melatonin hormone in the body will come down. Following this, the treatment is personalized, depending upon the observed symptoms. Proper supportive care is also provided for the recovery of the patient.
As there are no definite standards for manufacturing melatonin supplements, it is advisable to purchase them from a reliable source, and thus prevent the potential risk of an overdose. Follow the instructions given by your doctor as well as those that are provided on the product package. Moreover, since it interacts with other medicines, it should be avoided by pregnant women.
This is because an overdose may cause higher levels of melatonin in the body which may adversely interact with other hormones during pregnancy and may cause birth defects in the newborn baby. It should also be avoided by lactating mothers. Melatonin may increase the blood sugar levels, and hence, diabetic patients should consume it with caution. Those who are taking medicines for high blood pressure should try to avoid this supplement as it can raise the blood pressure.
Disclaimer: This PsycholoGenie article is for informative purposes only, and should not be used as a replacement for expert medical advice.